Indiana, 2012

Damaging Winds in Indiana, July 17, 2012

July 17, 2012 · NWS IWX · 5 events in 3 counties and zones

A weakly sheared, moderately unstable atmosphere was in place across northern Indiana. Outflow boundaries from past thunderstorms allowed for pockets of convergence strong enough for convection to break through mid level capping and intensify.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weakly sheared, moderately unstable atmosphere was in place across northern Indiana. Outflow boundaries from past thunderstorms allowed for pockets of convergence strong enough for convection to break through mid level capping and intensify. A few of the storms produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 17, 2:12 PM EST, 2 hours earlier.

Area forecast discussion, Jul 17, 2:12 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EDT TUE JUL 17 2012

.SHORT TERM... / LATE THIS AFTERNOON THROUGH WEDNESDAY NIGHT /

HOT/HUMID WX WILL CONTINUE THIS PERIOD AS A LOWER TROPOSPHERIC
THERMAL TROUGH/THETA-E RIDGE CONTINUES TO SHIFT SOUTH INTO THE AREA
AHEAD AND ALONG OF A FRONTAL BOUNDARY. THIS SFC BOUNDARY NOW OVER
CENTRAL WI/MI SHOULD REACH OUR FAR NRN ZONES BY LATER TONIGHT INTO
WEDNESDAY...POSSIBLY PUSHING A LITTLE FARTHER SOUTH THAN MODELED
FROM CONVECTIVE OUTFLOWS AND/OR ACCELERATION FROM LAKE MICHIGAN. A
LITTLE RELIEF FROM THE EXTREME HEAT IS EXPECTED TOMORROW BEHIND THIS
FEATURE OVER THE FAR NORTH...WHILE MOISTURE POOLING AND EXPECTED
INSOLATION/DEEP MIXING SOUTH OF THE FRONT WILL SUPPORT HEAT
INDICES UP NEAR 100F BY WEDNESDAY AFTN. HELD OFF ON EXTENDING THE
HEAT ADVISORY INTO TONIGHT/TOMORROW HERE GIVEN UNCERTAINTIES
REGARDING CLOUD COVER AND CONVECTIVE OUTFLOWS.

AS FOR POPS/WX...IN THE NEAR TERM (THROUGH THIS EVENING)...
ISOLATED TO SCATTERED SHOWERS/STORMS WILL CONTINUE TO IMPACT
MAINLY THE SOUTHERN HALF OF THE FA. DEEPER MOISTURE / ESPECIALLY
IN THE 6-12 KFT LAYER PER 12Z ILX AND ILN RAOBS / ADVECTED FARTHER
NORTH INTO OUR SRN AREAS KEEPING SFC DEWPOINTS FROM MIXING OUT ANY
LOWER THAN UPPER 60S MOST LOCATIONS. THIS ALLOWED MIXED LAYER CAPE
VALUES TO REMAIN WELL ABOVE 2000 J/KG WITH CONVECTIVE TEMPS MET
HERE. A LITTLE MORE STABLE IN THE NORTH WITH MUCH LOWER
PROBABILITY FOR SHOWERS WITHIN CONVECTIVE ROLLS. PULSE/MULTICELL
TYPE CONVECTIVE EVOLUTION EXPECTED WITH ISOLATED WIND GUSTS IN
EXCESS OF 40-50 MPH POSSIBLE INTO EARLY THIS EVENING.

CHANCES FOR ANY ADDITIONAL CONVECTION OVERNIGHT TONIGHT INTO
WEDNESDAY MORNING ARE NOT LOOKING ALL THAT GREAT AS THE FRONTAL
BOUNDARY SAGS INTO THE SRN GREAT LAKES. BETTER CHANCES
FOR MEASURABLE PCPN WILL RESIDE NORTH OF THE FA NEAR THE 850 HPA
FRONT CLOSER TO WEAK RIGHT ENTRANCE JET SUPPORT, STRONGER FLOW
ALOFT, AND BELT OF HIGHER MID LVL LAPSE RATES NEAR 7 C/KM. GIVEN
THIS CLOSE PROXIMITY TO THE FRONT WILL CONTINUE WITH LOWER 15-30
POPS NORTH.

THE BEST CHANCE FOR MORE WIDESPREAD CONVECTION STILL APPEARS TO
BE WEDNESDAY AFTERNOON AS MOISTURE POOLS ALONG THE AFOREMENTIONED
SFC BOUNDARY WITH ADDED CONVERGENCE FROM THE LAKE BREEZE.
MODERATE TO EXTREME INSTABILITY DEPENDING ON THE AMOUNT OF
INSOLATION...COMBINED WITH FOCUS ALONG SHALLOW FRONT AND THE
POSSIBILITY OF ADDED LIFT FROM SMALL SCALE UPSTREAM MID LVL VORT
MAXES SHOULD COME TOGETHER TO FORCE SCT/NUM STORMS BY WEDNESDAY
AFTERNOON. AGAIN...THE FLOW ALOFT LOOKS WEAK (10-20 KNOTS) THIS
FAR SOUTH SUGGESTING PULSE/MULTICELL TYPE CONVECTION AND ISOLATED
DAMAGING WIND/HAIL POTENTIAL. KEPT LOWER CHANCES FOR CONVECTION
INTO WEDNESDAY NIGHT AS THE FRONT DEEPENS SOME IN RESPONSE TO AN
APPROACHING SHORTWAVE.

&&

.LONG TERM...
TERTIARY RIDGE RIDER EJECTING THROUGH THE WRN SIDE OF EXTENSIVE MID
LVL RIDGE CNTRD ACRS THE PLAINS THIS AFTN WILL OVERTOP SAID RIDGE
INTO THE LWR OH VALLEY ON THU. WHILE LG SCALE MODEL SIGNALS
SIMILAR...IMPLIED MESOSCALE DETAILS/EVOLUTION OVR THE SHRT TERM
QUITE UNCERTAIN AND OF WHICH WILL ULTIMATELY DETERMINE PLACEMENT OF
WHAT SHLD BE A CONTD ACTIVE SFC FNTL ZONE. PRIOR GRIDS FOR DY3 THU
DEEMED APPROPRIATE W/SUBTLE CHGS MADE TO FACILITATE NEIGHBORING
COLLABORATION.

OTHERWISE AMPLIFIED NRN STREAM FLW CONTS ACRS CANADA OVERTOP
PERSISTENT BROAD MID LVL RIDGING CNTRD OVR THE CNTRL PLAINS. SOME
VESTIGE OF STALLED QUASI-STATIONARY FNT LIKELY TO ALIGN THROUGH THE
WRN LAKES WITHIN BROAD BELT OF NWRLY FLW ALOFT LT PD. HWVR MODEL
BASED INCONSISTENCY AND GENERAL SOLUTION SPREAD DICTATES SCRAPPING
AMPLIFIED/WET IMPLIED SOLUTIONS AT THIS TIME RANGE IN FVR OF
WEIGHTED PERSISTENCE DRY FCST AT LEAST UNTIL A BTR MULTI-MODEL
CONSENSUS DVLPS. AND TO GO ALG IN THAT SAME VEIN...KEPT W/PRIOR WARM
TEMP BIAS THROUGH THE PD.

&&

.AVIATION... / 18Z TAFS /

VFR CONDITIONS CAN BE EXPECTED FOR MOST IF NOT ALL OF THE TAF
PERIOD. VERY UNSTABLE AIRMASS IN PLACE HAS ONCE AGAIN ALLOWED
DIURNAL SCT/BKN HIGH BASED CU BTW 5-7 KFT TO DEVELOP. SIMILAR TO
YESTERDAY CANNOT RULE OUT AN ISO AFTN/EVE SHOWER ALTHOUGH
COVERAGE/PROBABILITY REMAINS TOO LOW TO INCLUDE A VCSH MENTION IN
THE TAFS. A FRONTAL BOUNDARY WILL DROP INTO THE SOUTHERN GREAT
LAKES TONIGHT INTO TOMORROW MORNING. EXPECT THE BULK OF
SHOWER/STORM ACTIVITY WITH THIS FEATURE TO REMAIN MAINLY NORTH OF
THE TAF SITES...WITH BETTER CHANCES FOR CONVECTION AND POSSIBLE
FLIGHT RESTRICTIONS TOMORROW AFTERNOON. LIGHT WINDS AND MOISTURE
POOLING INVOF OF THE SINKING FRONT MAY ALLOW FOR PATCHY VIS/BR/HZ
RESTRICTIONS AROUND DAYBREAK TOMORROW. HELD OFF MENTIONING IN THIS
TAF CYCLE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.

OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...STEINWEDEL
Hazardous weather outlook, Jul 17, 2:49 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT TUE JUL 17 2012

LMZ043-046-182000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
349 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. IF STORMS DO
OCCUR...WIND GUSTS OVER 35 KNOTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. IF
STORMS DO OCCUR...WIND GUSTS OVER 35 KNOTS ARE POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-182000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
349 PM EDT TUE JUL 17 2012 /249 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM EDT THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON INTO EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF
HIGHWAY 30 IN OHIO AND INDIANA. A FEW THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. IF
THUNDERSTORMS DO OCCUR...ISOLATED SEVERE STORMS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 17, 1:55 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EDT TUE JUL 17 2012

INZ016-017-171945-
KOSCIUSKO IN-WHITLEY IN-
255 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WHITLEY...EXTREME
WESTERN ALLEN AND SOUTHEASTERN KOSCIUSKO COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF SOUTH WHITLEY...OR 8 MILES WEST
OF COLUMBIA CITY...MOVING EAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  TRI-LAKES...
  COLUMBIA CITY...
  SOUTH WHITLEY...
  LORANE...
  TUNKER...
  PEABODY AND WASHINGTON CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4122 8531 4103 8544 4104 8566 4111 8578
      4124 8567
TIME...MOT...LOC 1855Z 290DEG 10KT 4116 8563
Special weather statement, Jul 17, 2:08 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT TUE JUL 17 2012

INZ015-016-172000-
FULTON IN-KOSCIUSKO IN-
308 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN KOSCIUSKO AND
NORTHEASTERN FULTON COUNTIES...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF ROCHESTER...MOVING EAST AT 15
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BURKET...
  BEAVER DAM LAKE...
  SILVER LAKE AND CLAYPOOL...
  PACKERTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4109 8635 4118 8610 4114 8575 4105 8584
      4105 8619
TIME...MOT...LOC 1908Z 288DEG 14KT 4111 8603
Special weather statement, Jul 17, 2:25 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT TUE JUL 17 2012

INZ024-025-032-172015-
GRANT IN-HUNTINGTON IN-WABASH IN-
325 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN GRANT...
SOUTHWESTERN HUNTINGTON AND SOUTHEASTERN WABASH COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN WABASH COUNTY...OR 9 MILES
SOUTHEAST OF WABASH...MOVING EAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BANQUO...
  MOUNT ETNA...
  PLEASANT PLAIN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4074 8546 4062 8545 4068 8574 4075 8572
TIME...MOT...LOC 1926Z 281DEG 14KT 4070 8569
Special weather statement, Jul 17, 3:21 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EDT TUE JUL 17 2012

INZ018-OHZ015-172100-
ALLEN IN-PAULDING OH-
421 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN PAULDING AND EAST
CENTRAL ALLEN COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR NEW HAVEN...MOVING EAST AT 25
MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WOODBURN...
  ANTWERP...
  PAYNE...
  ZULU...
  EDGERTON...
  MCGILL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4123 8463 4099 8464 4106 8515 4116 8514
TIME...MOT...LOC 2021Z 274DEG 20KT 4109 8497
Special weather statement, Jul 17, 3:51 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT TUE JUL 17 2012

INZ022>025-032-172145-
CASS IN-GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-
451 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD GRANT...SOUTHEASTERN
CASS...EASTERN MIAMI...SOUTHWESTERN HUNTINGTON AND SOUTHERN WABASH
COUNTIES...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PERU...MOVING EAST AT 20 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PERU...
  WABASH...
  SWAYZEE...
  SWEETSER...
  FLORA AND SANTA FE...
  ERIE AND PEORIA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4091 8547 4040 8547 4040 8587 4053 8586
      4059 8586 4058 8637 4081 8637
TIME...MOT...LOC 2051Z 266DEG 17KT 4076 8613
Special weather statement, Jul 17, 4:03 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT TUE JUL 17 2012

OHZ015-016-024-172145-
PAULDING OH-PUTNAM OH-VAN WERT OH-
503 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD PAULDING...NORTHEASTERN VAN
WERT AND WESTERN PUTNAM COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAYNE...OR 14 MILES NORTH OF VAN WERT...
MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CONTINENTAL...
  BROUGHTON...
  GROVER HILL AND CHARLOE...
  ROSELMS...MELROSE AND OAKWOOD...
  MANDALE...
  CLOVERDALE...DUPONT AND FORT JENNINGS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4116 8421 4087 8419 4099 8479 4117 8479
TIME...MOT...LOC 2103Z 278DEG 32KT 4106 8461

The radar

The Northern Indiana radar (KIWX), 72 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
July 17, 4:12 PM EST to 4:13 PM EST
Where
Miami County, 1.05 mi E of Junction
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.750, -86.010

Local officials reported a tree was blown down at the intersection of County Road 300 East and Wabash Road.

Thunderstorm Wind, Lagrange

When
July 17, 7:23 PM EST to 7:24 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.640, -85.420

Local officials reported a power line down at the intersection of County Roads 1290 North and 300 East.

Thunderstorm Wind, Lagrange

When
July 17, 7:34 PM EST to 7:35 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.640, -85.420

A report of a tree being blown down, landing on a SUV, was found posted on Facebook.

Thunderstorm Wind, Lagrange

When
July 17, 7:35 PM EST to 7:36 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.640, -85.420

Law enforcement officials reported several trees down with power outages throughout the county.

Thunderstorm Wind, Steuben

When
July 17, 8:09 PM EST to 8:10 PM EST
Where
Steuben County, Angola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.630, -85.000

Local officials reported a tree blown down near the intersection of County Road 600 West and US-20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399830, 399832, 399838, 399840, 399835.